Thursday, May 10, 2012

Treating Heroin Withdrawal

Heroin is an illegal substance classified within the opiate family. Withdrawal from the drug begins once an individual drastically reduces or quits taking it following an extended period of routine use. Common withdrawal symptoms include sweating, goose bumps, insomnia, diarrhea and vomiting. In this entry, we will outline a few ways to combat these symptoms.

Step 1 – Get in touch with your general physician. Though they may be unable to treat your symptoms personally, there is a good chance they’ll be able to refer you to someone who can. If you do not have a general physician, you may want to consider a trip to your local urgent care or emergency room.

Step 2 – A variety of medications are common in treating heroin withdrawal.  Some medications may even reduce the withdrawal period. Popular medications include buprenorphine, methadone and clonidine. Additional medications may be prescribed to patients experiencing extreme diarrhea or vomiting.

Step 3 – Locate and enroll in a residential heroin rehab facility. Not only will these facilities help you through the detoxification process, but will serve to educate and prepare you for a happy, fulfilling and sober existence post program completion.

Step 4 – Locate local meetings for support groups such as SMART Recovery and Narcotics Anonymous to keep yourself in a sober mindset. Many recovering addicts find solace and support within these groups; ultimately reducing the relapse risk.

Step 5 – Seek out private counseling following completion of substance abuse rehabilitation.

Step 6 – Undergo an evaluation to determine the presence of any underlying depression or mental illness. If a diagnosis is made in the affirmative, you should strongly consider appropriate treatment measures to help avoid future relapse down the road. 

1 comment:

  1. Heroin is no joke. I don't get how people get on this crazy drug in the first place. Substance abuse rehabilitation has to be #1 priority.